Texas, 2014

Hail in Texas, April 26, 2014

April 26, 2014 · NWS OUN · 1 event in 1 county or zone

A sharp dryline served as a focus for isolated thunderstorm development during the late afternoon and early evening hours. Strong winds and hail accompanied some of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A sharp dryline served as a focus for isolated thunderstorm development during the late afternoon and early evening hours. Strong winds and hail accompanied some of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 26, 2:15 PM CST, 5 hours 53 minutes earlier.

Area forecast discussion, Apr 26, 2:15 PM CST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CDT SAT APR 26 2014

.DISCUSSION...
SEVERE STORM POTENTIAL THROUGH SUNDAY MORNING IS THE FIRST
CONCERN...THEN WILDFIRE DANGER AND STRONG WINDS ARE THE
NEXT CONCERNS ON SUNDAY.

LATEST RADAR INDICATED LIGHT RETURNS FROM MID LEVEL CLOUDS.
THIS ACTIVITY SHOULD REMAIN VERY LIGHT...IF IT REACHES THE
GROUND AT ALL.

HAVE LOW CONFIDENCE WITH STORM TIMING...LOCATIONS...AND
OCCURRENCES THROUGH TONIGHT. THUS...LOWERED RAIN CHANCES
A BIT.

THROUGH MIDNIGHT TONIGHT...CAPPING REMAINS THE BIGGEST CONCERN.
LATEST HRRR/RAP13 RUNS HINTED AT ISOLATED STORM DEVELOPMENT 5 TO
7 PM FROM NEAR SEYMOUR TEXAS TO LAWTON TO EL RENO...BUT MAKES
THESE PROJECTIONS BASED ON SURFACE TEMPERATURES 100 TO 103
DEGREES OVER WESTERN NORTH TEXAS...WHICH SEEMS UNLIKELY AT THIS
TIME. IF STORMS CAN BREAK THE CAP...THEY COULD BE DISCRETE
SUPERCELLS WITH VERY LARGE HAIL AS THE MAIN HAZARD. DAMAGING WINDS
WOULD BE POSSIBLE. THE TORNADO RISK REMAINS LOW DUE TO HIGH CLOUD
BASES BEFORE 8 PM...THOUGH COULD INCREASE BRIEFLY 8 PM TO
MIDNIGHT AS A RESULT OF INCREASING LOW LEVEL MOISTURE AND SHEAR IF
A STORM DEVELOPS AND SUSTAINS ITSELF. KEPT STORM CHANCES 20 TO
30 PERCENT AT BEST WITH THE HIGHER CHANCES OVER WESTERN NORTH
TEXAS AND SOUTHWESTERN OKLAHOMA.

AFTER MIDNIGHT TONIGHT...HIGHER STORM CHANCES MAY OCCUR NEAR OR
JUST AHEAD OF A COLD FRONT AS THE MID/UPPER TROUGH APPROACHES AND
COOLING OF MID/LOW LEVEL TEMPERATURES WEAKENS THE CAP. HIGH SHEAR
AND MODERATE INSTABILITY SUPPORT MAINLY A HAIL AND WIND THREAT.
TORNADO RISK REMAINS VERY LOW. STILL NOT COMPLETELY SURE
CONVECTION WILL OCCUR...ESPECIALLY AS THE 12Z NAM DEPICTED
VIRTUALLY NO STORM DEVELOPMENT ACROSS THE AREA DUE TO STRONG
CAPPING.

SUNDAY MORNING...A FEW STRONG TO PERHAPS SEVERE STORMS COULD
LINGER ALONG AND EAST OF I-35 WITH HAIL AND WIND. APPEARS ANY
STORM ACTIVITY WILL BE EAST OF THE OKLAHOMA CITY METRO BY 8 AM.

SUNDAY...CLEARING SKIES BEHIND THE PACIFIC COLD FRONT AND DRYLINE
WILL ALLOW FOR A WARM AND WINDY DAY. ISSUED A WIND ADVISORY FOR
BASICALLY THE WESTERN HALF OF OKLAHOMA AND WESTERN NORTH TEXAS AS
WINDS WILL GENERALLY BE 20 TO 35 MPH WITH GUSTS 40 TO 50 MPH.
BLOWING DUST MAY BE A CONCERN IN WESTERN NORTH TEXAS AND WESTERN
OKLAHOMA AS WELL. WENT WELL ABOVE MODEL GUIDANCE HIGHS THINKING
THAT TEMPERATURES TONIGHT WILL NOT FALL TOO MUCH AND A GOOD
AMOUNT OF SUNSHINE WILL OCCUR ON SUNDAY.

MONDAY WILL BE COOLER. A FEW AFTERNOON AND EVENING SHOWERS MAY
DEVELOP OVER NORTHERN OKLAHOMA...SO KEPT LOW RAIN CHANCES.

TUESDAY WILL BE COOLER AS WELL WITH INCREASING WINDS. WINDS
MAY BE NEAR ADVISORY CRITERIA WITH GUSTS 4O TO 50 MPH OVER
THE NORTHERN HALF OF OKLAHOMA.

BEYOND TUESDAY...GENERALLY DRY WEATHER AND BELOW AVERAGE
TEMPERATURES ARE EXPECTED.

MBS

&&

.FIRE WEATHER...
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING DUE
TO HIGH CONFIDENCE OF LOW HUMIDITY AND STRONG WINDS ON
SUNDAY. ADDED KAY...PAYNE...AND NOBLE COUNTIES TO THE WARNING.
DID NOT ISSUE THE WARNING FOR OKLAHOMA CITY AND PARTS OF SOUTHERN
OKLAHOMA DUE TO RECENT GREENUP.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  85  51  75 /  50  20  10  10
HOBART OK         60  85  50  78 /  40   0   0  10
WICHITA FALLS TX  63  89  52  83 /  40  10   0   0
GAGE OK           58  80  46  70 /  20  10  10  20
PONCA CITY OK     64  83  49  73 /  50  20  10  20
DURANT OK         68  84  56  81 /  40  30  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM 10 AM TO 10 PM CDT SUNDAY FOR OKZ004>024-
     033>038-044.

     WIND ADVISORY FROM 10 AM TO 10 PM CDT SUNDAY FOR OKZ004>024-
     033>038-044.

TX...RED FLAG WARNING FROM 10 AM TO 10 PM CDT SUNDAY FOR TXZ083>090.

     WIND ADVISORY FROM 10 AM TO 10 PM CDT SUNDAY FOR TXZ083>090.

&&

26/17
Hazardous weather outlook, Apr 26, 9:50 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1050 AM CDT SAT APR 26 2014

OKZ004>048-050>052-TXZ083>090-271700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1050 AM CDT SAT APR 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT...

.THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH
TONIGHT OVER PARTS OF WESTERN AND CENTRAL OKLAHOMA AND WESTERN
NORTH TEXAS.

.TIMING...
INITIAL STORM DEVELOPMENT MAY OCCUR BETWEEN 5 AND 8 PM THIS EVENING
IN THE FORM OF ISOLATED STORMS IN SOUTHWEST OKLAHOMA AND WESTERN
NORTH TEXAS. STORMS MAY EXPAND IN COVERAGE AS THEY SHIFT EAST AND
NORTHEAST DURING THE EVENING AND OVERNIGHT. ADDITIONAL STORMS MAY
DEVELOP NEAR OR JUST AHEAD OF A COLD FRONT AFTER MIDNIGHT TONIGHT
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...THEN MOVE TOWARDS
THE I-35 CORRIDOR BY 6 AM SUNDAY MORNING.

CAPPING MAY BE STRONG ENOUGH TO NOT ALLOW FOR MUCH...IF ANY...
STORM DEVELOPMENT...LATE THIS AFTERNOON AND TONIGHT.

.IMPACTS...
IF STORMS DEVELOP BETWEEN 5 AND 8 PM THIS EVENING OVER WESTERN
NORTH TEXAS AND ADJACENT PARTS OF SOUTHWEST OKLAHOMA...THESE STORMS
WOULD HAVE THE GREATEST POTENTIAL FOR VERY LARGE HAIL UP TO THE SIZE
OF BASEBALLS...DAMAGING WINDS TO 70 MPH...AND A SMALL CHANCE
FOR TORNADOES. OVERNIGHT...STORMS MAY MERGE OR FORM INTO A
LINE ALONG AND AHEAD OF AN ADVANCING COLD FRONT. THE MAIN
HAZARDS OVERNIGHT WILL BE LARGE HAIL...UP TO THE SIZE OF GOLF
BALLS...AND DAMAGING WINDS UP TO 65 MPH.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS...SHOULD
PREPARE FOR SEVERE WEATHER OPERATIONS FROM 5 PM THIS AFTERNOON
THROUGH EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

.THUNDERSTORMS...
STRONG TO SEVERE STORMS WILL BE ONGOING EARLY SUNDAY...AS A COLD
FRONT CONTINUES TO ADVANCE EAST ACROSS CENTRAL OKLAHOMA. A THREAT
OF LARGE HAIL AND DAMAGING WINDS WILL CONTINUE INTO EARLY
AFTERNOON ALONG...AND AHEAD OF...THE FRONT. THE AREA OF CONCERN
WILL BE MAINLY ALONG AND EAST OF I-35.

.FIRE WEATHER...
STRONG WEST TO SOUTHWEST WINDS...MINIMUM RELATIVE HUMIDITIES AROUND 15
PERCENT...AND TEMPERATURES IN THE 70S AND 80S WILL RESULT IN A
VERY HIGH RISK OF WILDFIRES ON SUNDAY. A FIRE WEATHER WATCH IS IN
EFFECT FOR SUNDAY AFTERNOON AND EVENING ACROSS THE WESTERN HALF OF
OKLAHOMA AND WESTERN NORTH TEXAS.

.STRONG WINDS...
STRONG WEST TO SOUTHWEST WINDS WILL OCCUR ON SUNDAY MAINLY OVER WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. GUSTS UP TO 50 MPH ARE POSSIBLE IN
THESE AREAS. A WIND ADVISORY WILL LIKELY BE NECESSARY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS/SPEG

In the hours before

Special weather statement, Apr 26, 6:07 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
707 PM CDT SAT APR 26 2014

TXZ087-270030-
KNOX TX-
707 PM CDT SAT APR 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR KNOX COUNTY UNTIL 730 PM CDT...

AT 704 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
KNOX CITY...MOVING NORTHEAST AT 45 MPH. THIS STORM WILL AFFECT AREAS
WEST OF KNOX CITY AND THEN MOVE TOWARD BENJAMIN.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3357 9999 3378 9980 3380 9977 3362 9955
      3340 9985 3340 9998
TIME...MOT...LOC 0004Z 222DEG 39KT 3341 10001

..SPEG.
Special weather statement, Apr 26, 7:19 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
819 PM CDT SAT APR 26 2014

OKZ036-TXZ083-085-270145-
JACKSON OK-WILBARGER TX-HARDEMAN TX-
819 PM CDT SAT APR 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JACKSON...
NORTHWESTERN WILBARGER AND HARDEMAN COUNTIES UNTIL 845 PM CDT...

AT 816 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF MEDICINE MOUND...MOVING NORTHEAST AT 50 MPH. OTHER STRONG TO
SEVERE THUNDERSTORMS WERE LOCATED WEST OF GOODLETT AND COULD AFFECT
PORTIONS OF HARDEMAN COUNTY BY 9 PM.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3413 9956 3424 9999 3448 9998 3448 9931
TIME...MOT...LOC 0116Z 221DEG 43KT 3424 9966

30
Special weather statement, Apr 26, 7:35 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT SAT APR 26 2014

OKZ033-036-TXZ083-084-270200-
HARMON OK-JACKSON OK-HARDEMAN TX-FOARD TX-
835 PM CDT SAT APR 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...SOUTHWESTERN
JACKSON...NORTHWESTERN HARDEMAN AND NORTHWESTERN FOARD COUNTIES UNTIL
900 PM CDT...

AT 833 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
8 MILES SOUTH OF HOLLIS TO 5 MILES NORTH OF GOODLETT TO NEAR
LAZARE...MOVING NORTHEAST AT 55 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3424 10001 3423 10000 3428 10000 3436 9997
      3461 10000 3487 9977 3480 9972 3477 9972
      3477 9970 3463 9960 3426 9967 3417 10005
TIME...MOT...LOC 0133Z 220DEG 50KT 3458 9995 3441 9991 3429 9998

30

The radar

The Altus AFB radar (KFDR), 85 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hardeman

When
April 26, 8:08 PM CST
Where
Hardeman County, 6.32 mi N of Goodlett
Measured
1.25 in hail
Reported by
Public
Coordinates
34.430, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511263.